Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Scared of changing
Jun 7, 2006

I have been on a combination of Viramune and Combivir. The last 3 results have shown that my vl is rising, doubling in the latest test to over 12000. As a results my doctor wants to put me on a new combination of KAletra,AZT and Videx. I am afraid of the side effects , especially fat loss. Do you think this is the right combination?

Response from Dr. Daar

Thank you for the post. At this point it would be appropriate to perform resistance testing on your current regimen. I would expect that you will have resistance to Viramune, lamivudine (part of Combivir), or both. Based upon these results switching to new nucleoside reverse transcriptase inhibitors (NRTIs) along with a ritonavir-boosted protease inhibitor, such as Kaletra (lopinavir/ritonavir) would be an appropriate option. The decision as to which NRTIs to use will in part be based upon resistance testing.

Once viable options are selected based upon resistance testing consideration can be given to the risks of fat loss. While there is still much to learn, most data suggest that this problem is most closely linked to use of stavudine (D4T) and to a lesser extent zidovudine (AZT), the latter being part of your current regimen. Drugs that appear to be less likely to be associated with fat loss are abacavir (Ziagen) and tenofovir (Viread). Less is known about other NRTIs such as ddI (Videx). Based upon the available data choices can be made with regards to the risks of developing this problem and the need for select drugs. It is important for you to also know that there may be other causes of fat loss and there are no guarantees that it will never occur regardless of which medications you receive. In addition, there is data that if it develops and you switch off of select medications the fat loss may be at least in part reversible.

Best, Eric


Previous
PEP and undetectable viral load
Next
Buffalo hump

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement